Nebraska, 2007

Tornado and Hail in Nebraska, April 20, 2007

April 20, 2007 · NWS GID · 3 events in 1 county or zone

Scattered thunderstorms developed just west of the Hastings CWA. One storm entered extreme western Dawson County and produced hail and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$2.5 million
Crop damage
$65,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms developed just west of the Hastings CWA. One storm entered extreme western Dawson County and produced hail and one tornado. The tornado started south of Gothenburg and moved north. It crossed Interstate 80 where several vehicles and semis were blown off the road with several injuries reported, thankfully, none serious. At one farmstead, the twister killed nearly a dozen head of cattle. The tornado damaged or destroyed many outbuildings and farmhouses. The storm survey team rated this tornado as an EF2 based on damage to a farmhouse (FR12) that lost half of its roof and had many windows blown out (DOD6). This would have had an expected wind speed around 114 mph. Many wood utility poles (ETL) were also broken off at their base or snapped in half (DOD4). This would have an expected wind speed of 120 mph. The tornado had a maximum width around 3/4 mile about 5 miles north of Gothenburg. The storm also produced hail along its path in which the largest was softball in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 20, 1:58 PM CST, 6 hours 54 minutes earlier.

Area forecast discussion, Apr 20, 1:58 PM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
258 PM CDT FRI APR 20 2007

.SHORT TERM...PAST MORNING UPPER AIR DATA IN COMBINATION WITH LATEST
WATER VAPOR IMAGERY REVEALS A STRONG WAVE DIGGING INTO THE SOUTHWEST
CONUS WHILE A RIDGE IS SEEN STRETCHING FROM THE GREAT LAKES INTO THE
LOWER MS RIVER VALLEY. THIS IS LEAVING THE CENTRAL PLAINS UNDER AN
ACTIVE SOUTHWEST FLOW REGIME ALOFT ALTHOUGH SOME WEAK SHORT WAVE
RIDGING IS CURRENTLY DOMINATING THE AREA.  CURRENT OBJECTIVE SURFACE
ANALYSIS SHOWS A DEEPENING LEE TROUGH ALONG THE FRONT RANGE REGION
OF COLORADO WHILE A WEAK WARM FRONT IS SHOWN LIFTING SLOWLY NORTH
INTO THE DAKOTAS WHICH HAS TRIGGERED SOME ELEVATED CONVECTION OVER
THAT AREA.  MAIN FEATURE OF NOTE ACROSS THE AREA IS A LARGE DECK OF
STRATUS STRETCHING FROM NORTHERN OK ACROSS CENTRAL SECTION OF KANSAS
AND NEBRASKA INTO SOUTH DAKOTA.  THIS STRATUS HAS CREATED A DECENT
DIFFERENTIAL HEATING BOUNDARY THIS AFTERNOON.

MAIN QUESTION AS THE AREA HEADS INTO TONIGHT IS IF ANY CONVECTION
COULD POTENTIAL FIRE ALONG THE AFOREMENTIONED DIFFERENTIAL HEATING
BOUNDARY.  QUICK EXAMINATION OF VIS SATELLITE IMAGERY REVEALS LITTLE
SIGN OF DEEPER CONVECTION ATTEMPTING TO DEVELOP WITH RUC LOW LEVEL
LAPSE RATES AND CIN VALUES STILL INDICATING A STRONG CAP.  AN
ISOLATED CHANCE MAY STILL EXIST NORTH OF A BEAVER CITY TO GREELEY
LINE...BUT DECIDED TO REMOVE CHANCE OF THUNDERSTORMS OVER REMAINING
AREA.

LATE SATURDAY INTO SATURDAY NIGHT CONTINUE TO LOOK ACTIVE ACROSS THE
PLAINS AS THE SOUTHWEST CONUS UPPER WAVE EJECTS NORTHEAST INTO THE
CENTRAL PLAINS.  THIS WAVE WILL PUSH A DRYLINE EAST INTO THE HIGH
PLAINS BY MID TO LATE AFTERNOON TOMORROW WITH STRONG TO SEVERE
CONVECTION DEVELOPING RAPIDLY ALONG AND EAST OF THE BOUNDARY. THIS
WILL LEAVE MOST OF NORTH CENTRAL KANSAS INTO CENTRAL NEBRASKA FAR
ENOUGH EAST ON SATURDAY THAT DRY CONDITIONS SHOULD PREVAIL UNTIL
SATURDAY EVENING.  HOWEVER...IT APPEARS AS THOUGH ANY DISCRETE
CONVECTION OVER THE HIGH PLAINS DURING THE AFTERNOON TO EARLY
EVENING WILL CONGEAL INTO A LINEAR MCS.  WITH DEEP LAYER SHEAR IN
EXCESS OF 45 KTS AND LINE SEGMENT MOTION POTENTIALLY IN EXCESS 40
KTS...CONCERNED WESTERN HALF OF CWA MIGHT SEE NASTY BOWING SEGMENTS
WITH STRONG DAMAGING WINDS DURING THE EVENING.  SEVERE THREAT SHOULD
START TO FADE DURING THE OVERNIGHT HOURS AS THE MAIN UPPER SYSTEM
AND ASSOCIATED DEFORMATION ZONE SLIDE INTO THE PLAINS.  THIS MAY SET
THE STAGE FOR SOME WIDESPREAD HEAVY RAIN ACROSS THE AREA.  NOT
CONCERNED WITH FLOODING AT THIS POINT...BUT CANNOT RULE OUT SOME
NUISANCE ISSUES.

.LONG TERM...12Z SUNDAY THROUGH FRIDAY. MAIN FORECAST CONCERNS WILL
BE WHEN PRECIPITATION WILL END ON SUNDAY...PRECIPITATION EXPECTED
WITH ANOTHER WAVE FROM MONDAY THROUGH WEDNESDAY AND TEMPERATURES
THROUGH THE PERIOD.

AN UPPER LOW PRESSURE SYSTEM CONTINUES TO MOVE THROUGH THE CENTRAL
PLAINS AND INTO THE GREAT LAKES ON SUNDAY. WITH THE UPPER LOW MOVING
OUT OF THE AREA THUNDERSTORMS SHOULD COME TO AN END SOMETIME ON
SUNDAY. EXPECT THAT THE SOUTHWEST COULD SEE AN END TO THE
PRECIPITATION DURING THE MORNING AND EXPECT THAT THE PRECIPITATION
WILL END FOR THE REMAINDER OF THE FORECAST AREA BY EVENING. ONCE THE
LOW MOVES OUT THE MOISTURE DECREASES. IN ADDITION...A WEAK SURFACE
HIGH PRESSURE SYSTEM MOVES IN TO THE REGION. DO NOT EXPECT THAT IT
WILL COMPLETELY CLEAR SKIES...BUT IT SHOULD BECOME PARTLY CLOUDY.

THE NEXT UPPER LEVEL LOW WILL START TO AFFECT THE REGION MONDAY. AS
THE SURFACE LOW DEVELOPS IN THE LEE OF THE ROCKIES THE SOUTH WINDS
WILL ALLOW MOISTURE TO STREAM INTO THE AREA. THEN AS THE FIRST WAVES
START TO SLIDE INTO THE REGION...THERE IS A CHANCE OF THUNDERSTORMS
MONDAY AFTERNOON IN THE SOUTHWEST AND SPREADING ACROSS THE AREA
MONDAY EVENING. AS THE UPPER LOW MOVES INTO THE REGION AND THE
SURFACE LOW DRIFTS TO THE EAST MOISTURE IS STREAMING INTO THE AREA.
AS THE UPPER LOW MOVES ACROSS THE AREA THUNDERSTORMS WILL LIKELY
DIMINISH...BUT SHOWERS ARE STILL POSSIBLE UNTIL THE LOW MOVES FAR
ENOUGH EAST WEDNESDAY NIGHT.

TEMPERATURES SHOULD REMAIN WARM SUNDAY AND MONDAY AHEAD OF THE
SURFACE LOW PRESSURE SYSTEM. THEN TUESDAY THROUGH THURSDAY...WITH
THE CLOUDS AND PRECIPITATION AROUND EXPECT IT TO BE A BIT HARDER TO
WARM AS MUCH SO HAVE COOLER TEMPERATURES. BUT BY FRIDAY WITH
PRECIPITATION GONE AND SOME SUN...TEMPERATURES SHOULD START TO WARM
UP AGAIN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 20, 8:36 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
936 PM CDT FRI APR 20 2007

KSZ005>007-017>019-NEZ041-048-049-062>064-073>077-082>087-211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK-
HALL-HAMILTON-YORK-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
936 PM CDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS EAST OF A
GREELEY...KEARNEY...ARAPAHOE LINE.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST LATE SATURDAY
AFTERNOON INTO EARLY SUNDAY. THE HIGHEST THREAT OF SEVERE WEATHER WILL
EXIST AFTER 7 PM AS THUNDERSTORMS FORMING OVER THE HIGH
PLAINS DURING THE AFTERNOON...SHIFT EAST INTO THE OUTLOOK AREA.
LARGE HAIL UP TO THE SIZE OF A GOLF BALLS AND DAMAGING WINDS IN
EXCESS OF 70 MPH WILL BE POSSIBLE. HEAVY RAIN MAY ALSO PRODUCE
SOME AREAS OF NUISANCE FLOODING DURING THE LATE EVENING TO
OVERNIGHT HOURS SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039-040-046-047-060-061-072-211200-
VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-GOSPER-
936 PM CDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA WEST OF A GREELEY...KEARNEY...ARAPAHOE LINE.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE PRIMARY THREATS
BEING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST LATE SATURDAY
AFTERNOON INTO EARLY SUNDAY. THE HIGHEST THREAT OF SEVERE WEATHER WILL
EXIST AFTER 7 PM AS THUNDERSTORMS FORMING OVER THE HIGH
PLAINS DURING THE AFTERNOON...SHIFT EAST INTO THE OUTLOOK AREA.
LARGE HAIL UP TO THE SIZE OF A GOLF BALLS AND DAMAGING WINDS IN
EXCESS OF 70 MPH WILL BE POSSIBLE. HEAVY RAIN MAY ALSO PRODUCE
SOME AREAS OF NUISANCE FLOODING DURING THE LATE EVENING TO
OVERNIGHT HOURS SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Apr 20, 8:28 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT FRI APR 20 2007

NEZ060-210300-
DAWSON-
928 PM CDT FRI APR 20 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DAWSON COUNTY...

AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING A TORNADO NEAR MOOREFIELD...OR 12 MILES
NORTHEAST OF CURTIS...AND MOVING NORTH AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WILLOW ISLAND BY 955 PM CDT
  GOTHENBURG BY 1000 PM CDT

.

PEOPLE IN WESTERN DAWSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

WESELY

The radar

The North Platte radar (KLNX), 124 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Dawson

When
April 20, 8:52 PM CST
Where
Dawson County, 5.5 mi W of Willow Is
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.880, -100.175

Tornado, Dawson

When
April 20, 9:02 PM CST to 9:35 PM CST
Where
Dawson County, 5.2 mi SW of Gothenburg to 7.68 mi N of Gothenburg
Rating
EF2
Path length
11.94 mi
Path width
1,320 yd
Continued into
Custer, Ne (LBF)
Injuries
9 direct, 0 indirect
Property damage
$2.5 million
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.870, -100.210

This tornado touched down southwest of Gothenburg and traveled north. It crossed Interstate 80 and passed about 2 miles west of the town of Gothenburg. The twister continued to the north and crossed from Dawson County into Custer County.

Hail, Dawson

When
April 20, 9:27 PM CST
Where
Dawson County, 5.5 mi NNW of Gothenburg
Measured
2 in hail
Property damage
$40,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.004, -100.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28963, 28970, 28965.